Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 196, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 17, 2004, 2:48 PM CDT for Dade County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2004, 2:48 PM CDT (19:48 UTC)
- Expired
- Jun 17, 2004, 3:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Dade County, MO
The radar
The Springfield radar (KSGF), 44 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 2:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.8 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 658 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 171948 SVRSGF MOC057-172030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 248 PM CDT THU JUN 17 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DADE COUNTY IN SOUTHWEST MISSOURI. * UNTIL 330 PM CDT. * AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR LOCKWOOD...OR 18 MILES NORTH OF MOUNT VERNON...AND MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR GREENFIELD BY 300 PM CDT. NEAR EVERTON BY 330 PM CDT. THE TOWNS OF MEINERT...SOUTH GREENFIELD AND PENNSBORO ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3743 9397 3731 9402 3729 9368 3744 9370 $$ RUNNELS/AL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 11:48 AM CDT, 3 hours earlier.
Area forecast discussion, Jun 17, 11:48 AM CDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1148 AM CDT THU JUN 17 2004 ...MESOSCALE CONVECTIVE DISCUSSION... .DISCUSSION... COULD BE ANOTHER BUSY AFTERNOON...ESPECIALLY ACROSS EASTERN PORTIONS OF THE OZARKS. CLOUDINESS HAS BROKEN UP FOR THE MOST PART LEAVING PARTLY TO MOSTLY SUNNY SKIES ACROSS THE AREA. THIS SHOULD ALLOW THE ATMOSPHERE TO HEAT UP NICELY THIS AFTERNOON...WITH MLCAPES LIKELY APPROACHING IF NOT EXCEEDING 3000 J/KG THIS AFTERNOON. WITH MLCIN ONCE AGAIN DROPPING TO NEAR ZERO IT SHOULDNT TAKE MUCH TO KICK OFF STORMS. SET-UP IS PRIMED FOR MORE PULSE-TYPE SEVERE THIS AFTERNOON. THERE IS ONE CAVEAT. VISIBLE SATELLITE IMAGERY AND PROFILER DATA INDICATE THAT THERE IS A VIGOROUS MCV OVER NORTHEAST OKLAHOMA...WITH A 35-40KT 500MB SPEED MAX ROTATING AROUND THIS FEATURE. VORT HAS MAINTAINED ITS INTENSITY ALL MORNING...AND ASSUMING IT DOESNT WEAKEN ANY THIS AFTERNOON THEN IT COULD LEAD TO SIGNIFICANTLY STRONGER DEEP LAYER SHEAR THAN WAS INDICATED BY ANY OF THE MODELS. WITH STRONG INSTABILITY AND THE POTENTIAL FOR DEEP LAYER SHEAR ON THE ORDER OF 35KT+...THE POTENTIAL COULD EXIST FOR MORE STORM SCALE ORGANIZATION AND POSSIBLY SOME ISOLATED SUPERCELLS. GREATEST THREAT APPEARS TO BE OVER SOUTH CENTRAL MISSOURI INTO ARKANSAS AND WILL BEEF UP THE HWO WORDING A BIT FOR SOUTH CENTRAL MISSOURI THIS AFTERNOON. WE WILL CONTINUE TO MONITOR THE SITUATION THROUGH THE AFTERNOON. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. IZZI
Hazardous weather outlook, Jun 17, 1:00 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU JUN 17 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...FORT
LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...MONETT...
MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...PITTSBURG...
ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT THU JUN 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
SCATTERED THUNDERSTORMS...A FEW MAY PRODUCE:
DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL UP TO THE SIZE OF QUARTERS...
AND TORRENTIAL RAIN WHICH COULD LEAD TO LOCALIZED FLOODING.
AREAS AFFECTED AND TIMING:
THUNDERSTORMS ARE POSSIBLE FROM 2 PM THROUGH 8 PM ACROSS THE
ENTIRE OUTLOOK AREA...THE GREATEST THREAT OF SEVERE WEATHER IS
SOUTH OF A SALEM TO BRANSON MISSOURI LINE.
DISCUSSION:
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE OUTLOOK AREA THIS
AFTERNOON. STRONG INSTABILITY IS ONCE AGAIN PRESENT...HOWEVER
UNLIKE YESTERDAY THERE IS A STRONG UPPER LEVEL DISTURBANCE OVER
NORTHEAST OKLAHOMA. THIS DISTURBANCE COULD LEAD TO STRONGER UPPER
LEVEL WINDS OVER SOUTH CENTRAL MISSOURI THIS AFTERNOON...WHICH
COULD ENHANCE THE THREAT OF SEVERE WEATHER THERE. ISOLATED SEVERE
THUNDERSTORMS COULD PRODUCE 50 TO 60 MPH WIND GUSTS AND HAIL UP TO
THE SIZE OF PENNIES ACROSS THE ENTIRE OUTLOOK AREA...HOWEVER OVER
SOUTH CENTRAL MISSOURI THERE IS A MORE SIGNIFICANT THREAT OF
SEVERE THUNDERSTORMS...WHICH COULD PRODUCE HAIL UP TO THE SIZE OF
GOLF BALLS AND DAMAGING WINDS IN EXCESS OF 70 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AS AN UPPER
LEVEL DISTURBANCE IS FORECAST TO TRACK ACROSS THE AREA AND
INTERACT WITH A STALLED OUT FRONTAL BOUNDARY. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREATS...HOWEVER LOCALLY HEAVY
RAINFALL AND FLASH FLOODING ARE ALSO POSSIBLE.
THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ON NEARLY A DAILY BASIS
OVER THE WEEKEND...AND ESPECIALLY EARLY NEXT WEEK. STRONG
INSTABILITY COULD CERTAINLY ALLOW FOR A FEW SEVERE THUNDERSTORMS
TO DEVELOP...HOWEVER OF GREATER CONCERN IS THE POTENTIAL FOR
LOCALLY HEAVY RAINFALL AND FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRE BETWEEN 2 PM AND 8 PM OVER SOUTH
CENTRAL MISSOURI.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
IZZIIn the hours before
Local storm report, Jun 17, 2:11 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
211 PM CDT THU JUN 17 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0201 PM TSTM WND DMG CARTHAGE 37.17N 94.32W
06/17/2004 JASPER MO AMATEUR RADIO
TREE DOWN ON APPLE ROAD AND HH HWY.
FEHLocal storm report, Jun 17, 2:14 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
214 PM CDT THU JUN 17 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0151 PM TSTM WND DMG 2 N CARL JUNCTION 37.21N 94.57W
06/17/2004 JASPER MO LAW ENFORCEMENT
NUMEROUS TREES DOWN. REPORTED BY LAW ENFORCEMENT.
0155 PM TSTM WND DMG CARTHAGE 37.17N 94.32W
06/17/2004 JASPER MO LAW ENFORCEMENT
TREES DOWN IN DOWN TOWN. REPORTED BY LAW ENFORCEMENT.
0204 PM TSTM WND DMG CARTHAGE 37.17N 94.32W
06/17/2004 JASPER MO LAW ENFORCEMENT
TREES DOWN IN TOWN. REPORTED BY LAW ENFORCEMENT.
FEHSpecial weather statement, Jun 17, 2:27 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 227 PM CDT THU JUN 17 2004 MOZ079>082-089>092-094>098-101>106-180100- BARRY-CHRISTIAN-DADE-DALLAS-DOUGLAS-GREENE-HOWELL-LACLEDE-LAWRENCE- MCDONALD-OREGON-OZARK-POLK-SHANNON-STONE-TANEY-TEXAS-WEBSTER-WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...HOUSTON... LEBANON...MONETT...MOUNT VERNON...OZARK... SPRINGFIELD AND WEST PLAINS. 227 PM CDT THU JUN 17 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 489...IN EFFECT UNTIL 800 PM CDT THURSDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...CHRISTIAN...DADE...DALLAS...DOUGLAS...GREENE...HOWELL... LACLEDE...LAWRENCE...MCDONALD...OREGON...OZARK...POLK...SHANNON... STONE...TANEY...TEXAS...WEBSTER AND WRIGHT. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA... BOLIVAR...BRANSON...HOUSTON...LEBANON...MONETT...MOUNT VERNON... OZARK...SPRINGFIELD AND WEST PLAINS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST SEVEREWEATHER INFORMATION. IZZI
Local storm report, Jun 17, 2:46 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
246 PM CDT THU JUN 17 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0236 PM HAIL MOUNT VERNON 37.10N 93.83W
06/17/2004 0.75 INCH LAWRENCE MO POST OFFICE
REPORTED BY POST OFFICE.
FEHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 1:30 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 60 min |
| Jun 17, 2:15 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 45 min |
| Jun 17, 2:21 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 54 min |
| Jun 17, 2:55 PM CDT | Flash Flood Warning | SGF | Lawrence | 5 hr |
| Jun 17, 3:21 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Lawrence | 54 min |
| Jun 17, 3:29 PM CDT | Flash Flood Warning | SGF | Dade | 6 hr |
| Jun 17, 4:10 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Webster | 65 min |
| Jun 17, 4:56 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 64 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.